Look at the medications you are on. I took antibiotics for lyme - a variety of them. It wasn't until I was put on Mycobutin/Biaxin that my hair fell out. This happened to me about 10 months ago. When you are in the shower is when most of it comes out. I lost about 50% of my hair.
Antidepressants and many of the birth control pills they give women nowadays also cause hair loss. If you go to hair loss forums you will see a lot of people, particularly women, who are experiencing this from medications.
My hair loss didn't stop until I stopped the antibiotics. After that it took at least 4 - 6 months for my scalp to feel better and then to really see new growth. It's been 9 months and my hair is FINALLY starting to look better but I am realizing now that my hair won't be "normal" again until probably the 2 year mark.
My heart goes out to you. People just don't understand the horror of this until they go through it. My family would look at me like I was nuts when I complained about it. When your hair thins, other people don't really see how bad it is - unless you have alopecia where there are bald spots - they still see hair so they think you are okay.
It wasn't until I pulled a 3 inch thick chunk of hair out of my shower drain (it looked perfect - just like a shiny ponytail - not the gunked up hair that is usually in drains) and showed it to my family did they realize what I was going through.
I can't give any other advice except to say to REALLY look at your medications - that is probably the culprit. Yes, I have heard of people shedding from lyme but not like you are describing. The medications might also be damaging your thyroid. My LLMD told me that medications cause it and basically asked me "do you want your hair to grow back?" and I said "HECK YEAH!" Then he told me I would have to go off the medications in order for this to happen. So I did. I use rife for lyme now because, for me, that horrible, awful, sickening hair loss was just too much.
I hope this helps.